Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 140, NWS Des Moines, IA

June 21, 2007Butler County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2007, 3:07 PM CDT for Butler County, Iowa. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2007, 3:07 PM CDT (20:07 UTC)
Expired
Jun 21, 2007, 4:00 PM CDT
In force
53 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Butler County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:30 PM CDTHAIL 1Aplington, IA
Jun 21, 3:52 PM CDTFUNNEL CLOUD5 S Allison, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 11:59 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 212007
SVRDMX
IAC023-212100-
/O.NEW.KDMX.SV.W.0140.070621T2007Z-070621T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
307 PM CDT THU JUN 21 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BUTLER COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 400 PM CDT

* AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR APLINGTON...OR ABOUT 31 MILES WEST OF
  WATERLOO...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  APLINGTON BY 315 PM CDT...
  PARKERSBURG BY 335 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHERN IOWA.

LAT...LON 4272 9255 4255 9255 4255 9303 4256 9303
      4269 9303 4270 9302

$$

MOYER
1 follow-up statement
000 
WWUS53 KDMX 212039
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
338 PM CDT THU JUN 21 2007

IAC023-212100-
/O.CON.KDMX.SV.W.0140.000000T0000Z-070621T2100Z/
BUTLER IA-
338 PM CDT THU JUN 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN BUTLER COUNTY...

AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR
PARKERSBURG...OR ABOUT 20 MILES WEST OF WATERLOO...MOVING EAST AT 15
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW HARTFORD BY 355 PM CDT...
  9 MILES SOUTH OF SHELL ROCK BY 400 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

AT 330 PM CDT...LAW ENFORCEMENT REPORTED NICKEL TO QUARTER SIZE HAIL 
IN APLINGTON. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHERN IOWA.

LAT...LON 4272 9255 4255 9255 4255 9303 4256 9303
      4269 9303 4270 9302

$$

MOYER/PODRAZIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:05 PM CDT, 2 minutes earlier.

Area forecast discussion, Jun 21, 3:05 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT THU JUN 21 2007

.DISCUSSION...
TOO BUSY HERE...SHORT AFTER TODAYS RAIN WARM AND MOSTLY DRY THOUGH
MID WEEK MODELS PUSHING FRONTAL SYSTEM THROUGH THE UPPER MIDWEST
WTHH CHANCE POPS.
&&

.AVIATION 22/18Z...

&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

 LONG TERM...FORSTER/71/47/15
AVIATION/SHORT TERM...REV
Hazardous weather outlook, Jun 21, 11:35 AM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1135 AM CDT THU JUN 21 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-074-075-221100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-MARION-MAHASKA-
1135 AM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND
TONIGHT. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...PRIMARILY
INCREASING IN COVERAGE THROUGH THE EVENING AND TONIGHT. GOLF BALL
SIZED HAIL...80 MPH WINDS AND ISOLATED TORNADOES ARE ALL POSSIBLE
BETWEEN 2 PM AND MIDNIGHT. QUARTER SIZED HAIL AND 60 MPH WINDS WILL
REMAIN A THREAT AFTER MIDNIGHT.

IN ADDITION...HEAVY RAINFALL OF 1 TO 3 INCHES IS POSSIBLE. LOCALLY
HIGHER AMOUNTS CAN NOT BE RULED OUT. THESE RAINFALL AMOUNTS WHICH
MAY FALL OVER A SHORT PERIOD OF TIME COULD PRODUCE LOCAL FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT FOR VERY HEAVY RAINFALL WILL CONTINUE FRIDAY AND FRIDAY
NIGHT. TOTAL RAINFALL AMOUNTS FROM TONIGHT THROUGH SATURDAY
MORNING OF 2 TO 4 INCHES WITH ISOLATED AMOUNTS OVER 5 INCHES ARE
EXPECTED. FLASH FLOODING AND SIGNIFICANT RISES ON AREA RIVERS AND
STREAMS WOULD BE LIKELY IF THESE AMOUNTS VERIFY.

A SLIGHT RISK FOR SEVERE WEATHER IS FORECAST FOR FRIDAY AND FRIDAY
NIGHT WITH QUARTER SIZED HAIL AND 60 MPH WINDS POSSIBLE.

THUNDERSTORMS WILL LINGER INTO EARLY SATURDAY HOWEVER NO SEVERE
WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

ATTENTION EMERGENCY MANAGERS...A CONFERENCE CALL WILL BE CONDUCTED
AT 1 PM THIS THURSDAY AFTERNOON.

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND TONIGHT ESPECIALLY
BETWEEN 3 PM AND MIDNIGHT. ACTIVATION IS POSSIBLE AGAIN OF FRIDAY.
RAINFALL REPORTS WOULD BE GREATLY APPRECIATED DURING THE PERIOD AS
WELL.

IAZ070>073-081>086-092>097-221100-
CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1135 AM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATER THIS AFTERNOON AND
TONIGHT. A FEW STORMS MAY BE SEVERE WITH QUARTER SIZED HAIL AND 60
MPH WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON FRIDAY ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. GOLF BALL SIZED HAIL AND
65 MPH WINDS ARE THE PRIMARY THREATS THOUGH AN ISOLATED TORNADO IS
POSSIBLE. HEAVY RAINFALL OF 1 TO 3 INCHES IS ALSO A THREAT.

THUNDERSTORMS WILL LINGER INTO SATURDAY THOUGH NO SEVERE WEATHER
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ATTENTION EMERGENCY MANAGERS...A CONFERENCE CALL WILL BE CONDUCTED
AT 1 PM THIS THURSDAY AFTERNOON.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.
IT MAY ALSO BE REQUIRED FRIDAY AFTERNOON AND EVENING. RAINFALL
REPORTS WOULD BE GREATLY APPRECIATED DURING THE PERIOD AS WELL.

DONAVON/REV

In the hours before

Local storm report, Jun 21, 2:34 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
234 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             EMMETSBURG              43.11N 94.68W
06/21/2007  E0.88 INCH       PALO ALTO          IA   BROADCAST MEDIA

&&

13
Local storm report, Jun 21, 2:45 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             4 ESE BANCROFT          43.27N 94.14W
06/21/2007  E1.25 INCH       KOSSUTH            IA   TRAINED SPOTTER

&&

BF
Local storm report, Jun 21, 2:53 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
253 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             CORWITH                 42.99N 93.96W
06/21/2007  E1.75 INCH       HANCOCK            IA   POST OFFICE

&&

PODRAZIK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:15 AM CDTSevere Thunderstorm WarningDMXWorth34 min
Jun 21, 2:14 PM CDTSevere Thunderstorm WarningDMXKossuth61 min
Jun 21, 2:16 PM CDTSevere Thunderstorm WarningDMXPalo Alto44 min
Jun 21, 2:40 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas50 min
Jun 21, 2:42 PM CDTSevere Thunderstorm WarningDMXHancock48 min
Jun 21, 3:01 PM CDTSevere Thunderstorm WarningDMXCerro Gordo59 min
Jun 21, 3:05 PM CDTSevere Thunderstorm WarningDMXHumboldt, Wright40 min
Jun 21, 3:07 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford38 min
Jun 21, 3:23 PM CDTSevere Thunderstorm WarningDMXBlack Hawk67 min
Jun 21, 3:36 PM CDTSevere Thunderstorm WarningDMXButler39 min
Jun 21, 3:39 PM CDTTornado WarningDMXHumboldt, Wright36 min
Jun 21, 3:52 PM CDTSevere Thunderstorm WarningDMXGreene38 min
Jun 21, 3:53 PM CDTSevere Thunderstorm WarningDMXGuthrie52 min
Jun 21, 3:54 PM CDTSevere Thunderstorm WarningDMXCass51 min
Jun 21, 3:55 PM CDTTornado WarningDMXButler50 min
Jun 21, 4:09 PM CDTTornado WarningDMXBlack Hawk51 min
Jun 21, 4:11 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth49 min
Jun 21, 4:13 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas47 min
Jun 21, 4:14 PM CDTSevere Thunderstorm WarningDMXBremer46 min
Jun 21, 4:19 PM CDTSevere Thunderstorm WarningDMXButler29 min
Jun 21, 4:22 PM CDTSevere Thunderstorm WarningDMXAdair53 min
Jun 21, 4:31 PM CDTSevere Thunderstorm WarningDMXBoone, Story44 min
Jun 21, 4:35 PM CDTSevere Thunderstorm WarningDMXHamilton40 min
Jun 21, 4:36 PM CDTSevere Thunderstorm WarningDMXDallas, Polk54 min
Jun 21, 4:53 PM CDTTornado WarningDMXStory37 min
Jun 21, 4:56 PM CDTSevere Thunderstorm WarningDMXPolk, Story49 min
Jun 21, 5:01 PM CDTSevere Thunderstorm WarningDMXMadison, Warren44 min
Jun 21, 5:08 PM CDTSevere Thunderstorm WarningDMXHardin36 min
Jun 21, 5:16 PM CDTSevere Thunderstorm WarningDMXBlack Hawk44 min
Jun 21, 5:17 PM CDTSevere Thunderstorm WarningDMXJasper43 min
Jun 21, 5:23 PM CDTTornado WarningDMXMadison, Warren37 min
Jun 21, 5:24 PM CDTTornado WarningDMXBlack Hawk36 min
Jun 21, 5:43 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas47 min
Jun 21, 5:49 PM CDTSevere Thunderstorm WarningDMXMarion, Warren41 min
Jun 21, 5:57 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek63 min
Jun 21, 6:11 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur49 min
Jun 21, 6:36 PM CDTSevere Thunderstorm WarningDMXWayne39 min
Jun 21, 6:44 PM CDTSevere Thunderstorm WarningDMXMonroe26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.